Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 132, NWS Midland/Odessa, TX

September 10, 2005Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2005, 9:36 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2005, 9:36 PM CDT (02:36 UTC)
Expired
Sep 11, 2005, 12:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 110238
FFWMAF
TXC135-110530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CDT SAT SEP 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ECTOR COUNTY IN WEST TEXAS

* UNTIL 1230 AM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING NEAR GOLDSMITH...
  OR ABOUT 21 MILES NORTHWEST OF ODESSA...MOVING NORTHEAST AT 5 MPH.
  RADAR INDICATES THAT OVER 3 INCHES OF RAIN HAS FALLEN OVER PORTIONS
  OF SH 181.  

* LOCATIONS IMPACTED INCLUDE...
  GOLDSMITH...
  NORTH COWDEN...
  NOTREES...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3199 10278 3183 10278 3207 10242 3208 10267
      3207 10278

$$
1 follow-up statement
000 
WGUS74 KMAF 110449
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1145 PM CDT SAT SEP 10 2005

TXC135-110530-
ECTOR-
1145 PM CDT SAT SEP 10 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
NORTHWESTERN ECTOR COUNTY...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN HAS ENDED ACROSS ECTOR COUNTY.  HOWEVER OVER 
4 INCHES OF RAIN WAS ESTIMATED TO HAVE FALLEN IN NORTHWESTERN ECTOR
COUNTY OVER SH 181.  RUNOFF FROM THIS HEAVY RAIN MAY STILL BE 
OCCURRING THUS THE WARNING REMAINS IN EFFECT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3199 10278 3183 10278 3207 10242 3208 10267
      3207 10278

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:58 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Sep 10, 1:58 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT SAT SEP 10 2005

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTS WELL DEFINED UPPER LOW LIFTING N THRU
THE BIG BEND REGION WHILE MID LEVEL TROF AXIS WITHIN WLYS MOVE E
ACRS NM. WEAK PRESSURE FALLS/LEE TROF ACRS ERN NM ENUF TO BACK SFC
WINDS THIS PM. WATER VAPOR REVEALS BEST MID LEVEL MSTR WILL REMAIN
SE OF UPPER LOW WHILE SECONDARY MID LEVEL MSTR MAXIMA IS ORIENTED
ALONG WLY TROF. BEST MID LEVEL LR/S ARE FOUND ACRS CENTRAL/ERN NM
6-7 C/KM AND WITH LIFT FROM MID LEVEL TROF SLGHT CHC POPS WARRANTED.
FARTHER EWD ACRS PB WEAK UPPER LEVEL DIVERGENCE ON THE N-NE PORTION
OF THE UPPER LOW ALONG WITH SFC HEATING SUFFICIENT FOR ISOLD TO
SLGHT CHC POPS INTO THE EVENING. WEAKLY SHEARED ENVIRONMENT FAVORS
MULTICELL STORMS WITH POTENTIAL FOR DOWNBURST WINDS. OTHERWISE WILL
TREND TEMPS UP SLIGHTLY WITH GUSTY SFC WINDS INTO THE EVENING AS LLJ
FORMS.

.LONG TERM...
ONLY MINOR CHANGES WERE MADE TO THE PREVIOUS FORECAST. SOUTHWEST
FLOW ALOFT WILL INCREASE ACROSS THE FORECAST AREA SUNDAY AHEAD OF A
BROAD MID LEVEL TROUGH DEEPENING OVER THE PACIFIC NORTHWEST. RAIN
CHANCES WILL INCREASE ACROSS THE REGION AS LIFT BECOMES ENHANCED IN
ADVANCE OF A SHORTWAVES LIFTING OUT OF MEXICO INTO FAR WEST TEXAS
INTO SOUTHERN NEW MEXICO. A SECONDARY SHORTWAVE WILL CROSS INTO NEW
MEXICO AND THE TEXAS PANHANDLE MONDAY AFTERNOON AND EVENING.
MOISTURE AND INSTABILITY WILL STILL BE IN PLACE ACROSS MUCH OF THE
REGION...AND WILL CONTINUE TO KEEP A CHANCE OF SHOWERS IN
THUNDERSTORMS IN THE FORECAST ACROSS MOST AREAS. ISOLATED
THUNDERSTORMS COULD APPROACH SEVERE LIMITS MONDAY AS DEEP LAYER
SHEAR INCREASES AHEAD OF THE APPROACHING SHORTWAVE TROUGH. SURFACE
BASED LI/S WILL ALSO RANGE FROM -2 TO -4 C. WILL MENTION THIS
POSSIBILITY IN THE HWO.

SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION THROUGH THE
MIDDLE TO LATTER PORTION OF THE WEEK. THE GFS MODEL STILL INDICATES
PERIODIC WEAK SHORTWAVES MOVING INTO THE AREA WITHIN THIS FLOW. SOME
REMNANT MID LEVEL MOISTURE AND INSTABILITY WILL ALSO RESIDE IN AN
AXIS FROM THE PRESIDIO VALLEY/BIG BEND REGION TO THE TRANS PECOS
REGION WEDNESDAY AND THURSDAY. WILL LEAVE ISOLATED THUNDERSTORMS IN
THE FORECAST FOR THESE AREAS BOTH DAYS. THE UPPER LEVEL RIDGE WILL
BEGIN TO BUILD BACK INTO TEXAS FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  87  65  88 /  20  30  40  30
CARLSBAD NM                65  90  64  92 /  20  40  30  20
DRYDEN TX                  70  89  68  91 /  20  30  40  30
FORT STOCKTON TX           70  88  67  91 /  20  40  40  30
GUADALUPE PASS TX          66  84  63  85 /  20  30  30  20
HOBBS NM                   64  88  64  91 /  20  40  30  30
MARFA TX                   57  84  57  86 /  20  40  30  20
MIDLAND INTL AIRPORT TX    68  88  65  89 /  20  40  40  30
ODESSA TX                  72  90  66  90 /  20  40  40  30
WINK TX                    71  93  68  96 /  20  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

49/21
Hazardous weather outlook, Sep 10, 1:55 PM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SAT SEP 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT SAT SEP 10 2005 /1255 PM MDT SAT SEP 10 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING
ACROSS THE OUTLOOK AREA. STORMS WILL BE FAVORED TO PRODUCE LOCAL
DOWNBURST WINDS OF 40 TO 60 MPH...OCCASIONAL TO FREQUENT CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE SUNDAY INTO MONDAY
AFTERNOON. BY MONDAY AFTERNOON ISOLATED SEVERE STORMS WILL BE
POSSIBLE ACROSS SOUTHEAST NEW MEXICO. HAIL NEAR THE SIZE OF A
PENNY AND WIND GUST TO 60 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 10, 4:21 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT SAT SEP 10 2005

TXZ075-102145-
PECOS-
421 PM CDT SAT SEP 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS NEAR U.S.
HIGHWAY 285 45 MILES SOUTHEAST OF FORT STOCKTON...OR 15 MILES NORTH
OF SANDERSON...AT 421 PM CDT...MOVING NORTHEAST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG U.S. HIGHWAY
285 IN SOUTH CENTRAL PECOS COUNTY.
Special weather statement, Sep 10, 4:49 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT SAT SEP 10 2005

TXZ082-102245-
TERRELL-
449 PM CDT SAT SEP 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER RURAL NORTHWESTERN TERRELL
COUNTY...25 MILES NORTH OF SANDERSON...AT 449 PM CDT...MOVING NORTH
AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTH CENTRAL TERRELL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 10, 5:36 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT SAT SEP 10 2005

TXZ082-102330-
TERRELL-
536 PM CDT SAT SEP 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN TERRELL COUNTY.

A BROKEN LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 31 MILES
NORTHEAST OF SANDERSON TO 11 MILES WEST OF SANDERSON AT 536 PM CDT.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND ALTHOUGH NOT IMMINENT...SEVERE
WEATHER MAY DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 10, 7:28 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT SAT SEP 10 2005

TXZ061-110100-
ECTOR-
728 PM CDT SAT SEP 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF GOLDSMITH AT 728 PM
CDT...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL AFFECT AREAS
BETWEEN GOLDSMITH AND NOTREES INCLUDING STATE HIGHWAY 302 AND STATE
HIGHWAY 181.

STORM INTENSITY IS INCREASING AND ALTHOUGH NOT IMMINENT...SEVERE
WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Sep 10, 9:21 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT SAT SEP 10 2005

TXZ061-110245-
ECTOR-
921 PM CDT SAT SEP 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NOTREES AT 921 PM CDT...MOVING
NORTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.